Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS Green Bay, WI

July 31, 2003Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 31, 2003, 11:02 PM CDT for Shawano County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 11:02 PM CDT (04:02 UTC)
Expired
Aug 1, 2003, 12:00 AM CDT
In force
58 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Shawano County, WI

The radar

The Green Bay radar (KGRB), 83 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS53 KGRB 010402
SVRGRB
WIC115-010500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1100 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SHAWANO COUNTY IN WISCONSIN

* UNTIL MIDNIGHT CDT

* AT 1059 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH
  DAMAGING WINDS AND LARGE HAIL. THE STORM WAS LOCATED 9 MILES
  NORTH OF WITTENBERG NEAR BIRNAMWOOD. THAT PLACES IT 17 MILES
  EAST OF WAUSAU. IT WAS MOVING EAST AT 20 MPH.  UP TO ONE INCH 
  HAIL WAS REPORTED WITH THIS STORM IN EASTERN MARATHON COUNTY.  

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4487 8918 4496 8916 4494 8904 4488 8874
          4470 8877 4473 8919

$$

HELMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:15 PM CDT, 7 hours 47 minutes earlier.

Area forecast discussion, Jul 31, 3:15 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT THU JUL 31 2003

HEAVY RAINFALL/SVR THREAT FOR TONIGHT...AND PRECIP TRENDS FOR THE REST
OF THE WEEK ARE THE MAIN FCST CONCERNS.

WV IMAGERY SHOWED THE STRONG UPPER LOW OVER FAR NC MN...WITH A POTENT
VORT MOVG INTO FAR NW WI. AT THE SFC...A WELL DEFINED BOUNDARY EXTENDED
FROM LOW PRESSURE IN NC IA NEWD THROUGH SW AND EC WI. SCT TSTMS...WITH
HEAVY RAINFALL AND ISOLD SVR HAIL/WIND WERE DEVELOPING NEAR THIS
BOUNDARY...MAINLY SOUTH OF GRB CWA. ANOTHER BATCH OF STG/SVR STORMS
CONTINUED TO DEVELOP OVER NC/NE WI...AHEAD OF THE APPROACHING VORT.

CURRENT THINKING IS THAT FLOOD WATCH CAN BE CANCELLED FOR EC WI...WITH
MAIN HVY RAINFALL THREAT STAYING TO OUR SOUTH. CURRENT CONVECTION
SHOULD CAUSE THE BOUNDARY TO SAG FARTHER SOUTH DURING THE LATE
AFT/EVG...KEEPING THE BEST CORE OF HVY RAINFALL OVER SC/SE WI. SOME
POCKETS OF BRIEF HEAVY RAINFALL MAY OCCUR IN THE CURRENT FLOOD
WATCH AREA THROUGH EALY EVG...AND THIS WILL NEED TO BE MONITORED. ISOLD
SVR THREAT WILL LINGER ACROSS THE ENTIRE CWA INTO THE EARLY EVG HOURS AS
THE UPPER TROF PIVOTS THROUGH N WI. EXPECT CONVECTION TO DECREASE IN
COVERAGE AND INTENSITY LATER THIS EVG.

THE UPPER LOW WILL CONTINUE TO THE AFFECT THE RGN INTO AT LEAST EARLY
NEXT WEEK...WITH STRONG BLOCKING NOTED UPSTREAM OVER THE NE US. WILL
KEEP TSTMS IN THE FCST THROUGH MONDAY...AND SCT AFT SHOWERS FOR
TUES/WEDS...AND TRY FOR A DRY DAY ON THURS.

STAYED CLOSE TO GUIDANCE TEMPS.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 31, 6:15 AM CDT, 16 hours 47 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL
AND NORTHEAST WISCONSIN THROUGH TONIGHT. AN APPROACHING COLD FRONT AND
UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA
THROUGH TONIGHT. THE STRONGEST STORMS ARE EXPECTED LATER THIS AFTERNOON
AND THIS EVENING...WHICH COULD BE ACCOMPANIED BY LARGE HAIL AND DAMAGING
WINDS. ANY THUNDERSTORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINS. THEREFORE...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF
NORTHEAST AND CENTRAL WISCONSIN WHERE FLOODING RAINS WERE REPORTED
YESTERDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL CIRCULATION IS EXPECTED TO MOVE INTO THE NORTHERN
PLAINS INTO THE WESTERN GREAT LAKES TODAY...AND THEN LINGER THROUGHOUT
THE WEEKEND. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

ECKBERG
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Jul 31, 7:24 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
724 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    S OF ROZELLEVILLE         WI   .75 INCH HAIL
07/31/03   MARATHON                       REPORT FROM LOCAL LAW
                                          ENFORCEMENT AT HIGHWAY
                                          COUNTY M 1 MILE NORTH OF
                                          COUNTY LINE

AUSTIN
Local storm report, Jul 31, 8:16 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
816 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    LANGLADE                  WI   WIND DAMAGE
07/31/03   LANGLADE                       POWER LINES DOWN AND TREE
                                          ACROSS ROAD AT HIGHWAYS 55
                                          AND 64
                                          REPORTED BY LOCAL LAW ENFORCEMENT

AUSTIN
Special weather statement, Jul 31, 10:20 PM CDT, 42 minutes before
WIZ020-021-030-031-035>039-045-048-049-074-010500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1020 PM CDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR CENTRAL AND
EAST-CENTRAL WISCONSIN UNTIL 1100 PM...

AT 1020 PM...SCATTERED THUNDERSTORMS CONTINUE TO MOVE ACROSS CENTRAL
AND EAST-CENTRAL WISCONSIN.  THE STRONGEST STORMS WERE OVER CENTRAL
WISCONSIN JUST EAST OF STEVENS POINT IN PORTAGE COUNTY...AND IN THE
WAUSAU VICINITY IN MARATHON COUNTY.  PEA SIZE HAIL AND GUSTY WINDS
TO 40 MPH HAVE BEEN OBSERVED WITH THESE STORMS...BUT NO SEVERE WEATHER
HAS BEEN OBSERVED.  THE WATCH WILL LIKELY EXPIRE AT 11 PM THIS EVENING.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jul 31, 11:00 PM CDT, 2 minutes before
LMZ521-522-541>543-WIZ005-010>013-018>022-030-031-035>040-045-048>050-
073-074-010515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1100 PM CDT THU JUL 31 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM
WATCH....
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY.

ISOLATED SEVERE STORMS WILL STILL BE POSSIBLE FOR THE REMAINDER OF THE
EVENING.  THUNDERSTORM WITH HEAVY RAINFALL WILL ALSO CONTINUE TO PASS
OVER THE AREA THROUGH THE EARLY MORNING HOURS...BEFORE DIMINISHING
OVERNIGHT.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:17 PM CDTSevere Thunderstorm WarningGRBWood58 min
Jul 31, 10:47 PM CDTSevere Thunderstorm WarningGRBDoor58 min
Jul 31, 10:52 PM CDTSevere Thunderstorm WarningGRBMarathon38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.